Guam, 2013

Flood and High Surf in Guam, October 10 to 15, 2013

October 10 to 15, 2013 · NWS GUM · 2 events in 1 county or zone

A developing tropical cyclone and a monsoon surge brought heavy rain and gusty |winds to the Marianas. On 10 October the disturbance that would become Tropical Depression 25W passes close to Guam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

A developing tropical cyclone and a monsoon surge brought heavy rain and gusty |winds to the Marianas. On 10 October the disturbance that would become Tropical Depression 25W passes close to Guam. As it passed it generated heavy showers and gusty winds over the area. Tropical Depression 25W forms 145 miles west of Guam on the morning of the 11th. By the afternoon 25W became Tropical Storm Wipha 195 miles west of Guam. Increased monsoon winds associated with the tropical storm was observed on Guam. The tropical storm and a associated surge in the monsoon continued gusty wind across the Marianas on the 12th and 13th October. The swell associated with the surge produced dangerous surf on west and north facing reefs of the Marianas. The winds, surf and swell damaged an old dock at Agat Mariana on Guam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at Oct 9, 8:15 AM UTC, 13 hours 45 minutes earlier.

Area forecast discussion, Oct 9, 8:15 AM UTC, 13 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TIYAN GU
615 PM CHST WED OCT 9 2013

UPDATED TO INCLUDE MICRONESIAN DISCUSSIONS

.MARIANAS SYNOPSIS...
TROPICAL DISTURBANCE 92W CENTERED ABOUT 150 MILES EAST OF SAIPAN
NEAR 15N 148E IS MOVING SLOWLY WESTWARD...AND SHOULD MOVE THROUGH
THE MARIANAS LATE TONIGHT AND THURSDAY. SATELLITE AND RADAR SHOW
CLOUDS AND SHOWERS INCREASING OUT EAST OF THE ISLANDS.

&&

.DISCUSSION...
MODELS ARE IN FAIR AGREEMENT THROUGH THE NEXT 48 HOURS OR SO IN
MOVING THE CENTER OF 92W THROUGH THE MARIANAS TONIGHT OR THURSDAY
MORNING. THE ECMWF IS FASTER THAN THE GFS AND UKMET...MOVING THE
CENTER THROUGH THE ISLAND CHAIN LATE THIS EVENING. BASED ON
SATELLITE IMAGERY...HAVE USED UKMET WINDS THROUGH 72 HR AND ECMWF
BEYOND THAT...MOVING THE CENTER THROUGH THURSDAY MORNING. GFS
LOOKS OK THROUGH 48 HR...THEN IT LOCKS ON TO AN AREA OF STRONG
CONVECTION ON THE EASTERN FLANK OF THE CIRCULATION AND EJECTS IT
RAPIDLY NORTH...DRAGGING THE REST OF THE CIRCULATION WITH IT. THIS
HAS BEEN A RECURRING BIAS...ALONG WITH ITS TENDENCY TO SPIN UP THE
CIRCULATION TOO QUICKLY. SO HAVE DISCOUNTED THE GFS TRACK FOR
NOW...ALONG WITH THE 30 KT WINDS IT DRAGS OVER THE MARIANAS IN ITS
WAKE FRIDAY NIGHT THROUGH THE WEEKEND. BUT IN ANY CASE...HEAVY
SHOWERS SEEM LIKELY AS THIS SYSTEM PASSES OVER DURING THE NEXT
COUPLE OF DAYS...AND A SPECIAL WEATHER STATEMENT IS BEING ISSUED
WITH THIS FORECAST.

&&

.MARINE...
WAVE WATCH GUIDANCE BASED ON GFS IS DISREGARDED FOR NOW...AS GFS
WINDS SEEM MUCH TOO HIGH...AS DO 15-18 FT SEAS OVER THE WEEKEND.
FOR NOW HAVE USED NAVGEM MODEL GUIDANCE...WHICH PEAKS SEAS AROUND
8-9 FT OVER THE WEEKEND...WHEN HIGH SURF IS A POSSIBILITY.
CURRENTLY...SAIPAN BUOY SHOWS NORTHEAST SWELL OF 8 TO 9 FEET. WAVE
MODELS SHOW NORTHEAST SWELL DECREASING AROUND 1 TO 2 FEET
OVERNIGHT WHICH SHOULD CAUSE SURF ALONG NORTH AND EAST FACING
SHORES TO ALSO FALL AROUND 1 TO 2 FEET BY THURSDAY MORNING. NEXT
SHIFT WILL NEED TO MONITOR BUOY DATA AND ALTIMETRY TO VERIFY THIS
IS HAPPENING...OTHERWISE...HIGHER SURF MAY NEED TO BE EXTENDED
THROUGH TOMORROW FOR TINIAN AND SAIPAN.

&&

.EASTERN MICRONESIA...
FAIR WEATHER REMAINS IN PLACE AT KOSRAE AND POHNPEI WHILE A
TRADE-WIND DISTURBANCE GENERATES SHOWERS AND THUNDERSTORMS OVER THE
MARSHALL ISLANDS. SCATTERED SHOWERS WILL PERSIST AT MAJURO THROUGH
THE NIGHT BEFORE THE DISTURBANCE SHIFTS WEST. A WEAK DISTURBANCE
NORTH OF KOSRAE WILL BRING CLOUDS AND SOME SHOWERS TO POHNPEI
OVERNIGHT AND TOMORROW. THE DISTURBANCE OVER THE MARSHALLS WILL
BRING ISOLATED SHOWERS AND THUNDERSTORMS TO KOSRAE ON THURSDAY AND
POHNPEI ON FRIDAY. MODELS SHOW DRIER WEATHER ACROSS THE THREE
LOCALES FOR THE END OF THE WEEK. ANOTHER TRADE-WIND DISTURBANCE
COULD BRING SHOWERS TO MAJURO OVER THE WEEKEND.

&&

.WESTERN MICRONESIA...
TROPICAL DEPRESSION 24W SITS NORTHWEST OF KOROR IN THE PHILIPPINE
SEA...HEADING TOWARDS LUZON...WHILE ANOTHER CIRCULATION SITS JUST
EAST OF SAIPAN. THESE SYSTEMS WILL KEEP A STRONG MONSOON FLOW
ACROSS THE REGION THE NEXT FEW DAYS. MODELS SHOW TD 24W
CONTINUING WEST WHILE THE DISTURBANCE NEAR THE MARIANAS BECOMES
THE DOMINANT WEATHER FEATURE. THIS DISTURBANCE WILL MAINTAIN THE
MONSOON FLOW FOR SEVERAL DAYS BEFORE LIFTING NORTHWARD ON FRIDAY.
GUSTY AND SHOWERY CONDITIONS AT YAP AND KOROR WILL PERSIST
THROUGH THE NIGHT... TAPERING SLIGHTLY ON THURSDAY. GFS40 HINTS
AT MORE SHOWERS THROUGH THE WEEKEND...WHILE CONTINUING TO TAPER
AT KOROR. AS THE DISTURBANCE MOVES AWAY FROM CHUUK...CONDITIONS
THERE WILL GRADUALLY IMPROVE FOR THE WEEKEND.

HIGH SURF ADVISORY REMAINS IN EFFECT AT YAP AND KOROR AS LARGE
MONSOON SWELL WILL PERSIST FOR SEVERAL MORE DAYS.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...NONE.
MARIANAS WATERS...NONE.
&&

MIDDLEBROOKE/M. AYDLETT

In the hours before

Special weather statement, Oct 9, 8:57 PM UTC, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
657 AM CHST THU OCT 10 2013

GUZ001>004-100900-
GUAM-ROTA-TINIAN-SAIPAN-
657 AM CHST THU OCT 10 2013

...HEAVY RAIN LIKELY AS TROPICAL DISTURBANCE MOVES THROUGH THE
MARIANAS...

THIS MORNING A TROPICAL DISTURBANCE WAS CENTERED EAST OF THE
MARIANAS NEAR LATITUDE 15 DEGREES NORTH AND LONGITUDE 146 DEGREES
EAST. THIS IS ABOUT 25 MILES EAST-SOUTHEAST OF SAIPAN AND 135 MILES
NORTHEAST OF GUAM. THIS DISTURBANCE IS EXPECTED TO MOVE WEST THROUGH
THE MARIANAS TODAY...AND MAY BECOME A TROPICAL DEPRESSION WEST OF
THE ISLANDS LATE TONIGHT OR FRIDAY.

THIS DISTURBANCE IS EXPECTED TO BRING HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS TO THE MARIANAS THE NEXT COUPLE OF DAYS...WITH 3 TO 5
INCHES OF RAIN LIKELY AND LOCALLY HIGHER AMOUNTS POSSIBLE. DEPENDING
ON HOW THE DISTURBANCE MOVES AND DEVELOPS...ADDITIONAL HEAVY RAIN IS
POSSIBLE ON SATURDAY. THIS RAINFALL WILL LIKELY PRODUCE LOCAL
FLOODING AT TIMES...AND MAY RESULT IN MUDSLIDES.

IF YOU LIVE IN A LOW-LYING OR FLOOD-PRONE AREA...BE PREPARED FOR THE
POSSIBILITY OF FLOODING ON YOUR PROPERTY OVER THE NEXT COUPLE OF
DAYS. STRONG WINDS ARE NOT CURRENTLY EXPECTED WITH THIS
DISTURBANCE...BUT THAT COULD CHANGE IF IT DEVELOPS MORE QUICKLY THAN
EXPECTED.

STAY INFORMED ON THIS DEVELOPING WEATHER SITUATION. KEEP ABREAST OF
THE LATEST FORECASTS AND LISTEN FOR ANY FURTHER STATEMENTS OR
WARNINGS FROM THE NATIONAL WEATHER SERVICE AND YOUR LOCAL EMERGENCY
MANAGEMENT OFFICE.

ZIOBRO
Special weather statement, Oct 9, 9:54 PM UTC, 6 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE TIYAN GU
754 AM CHST THU OCT 10 2013

GUZ001>004-100900-
GUAM-ROTA-TINIAN-SAIPAN-
754 AM CHST THU OCT 10 2013

UPDATED FOR NEW POSITION ESTIMATE FOR CENTER OF CIRCULATION

...HEAVY RAIN LIKELY AS TROPICAL DISTURBANCE MOVES THROUGH THE
MARIANAS...

THIS MORNING A TROPICAL DISTURBANCE WAS CENTERED EAST OF THE
MARIANAS NEAR LATITUDE 13.5 DEGREES NORTH AND LONGITUDE 145 DEGREES
EAST. THIS IS ABOUT 20 MILES EAST OF GUAM AND 120 MILES
SOUTH-SOUTHWEST OF SAIPAN. THIS DISTURBANCE IS EXPECTED TO MOVE WEST
THROUGH THE MARIANAS TODAY...AND MAY BECOME A TROPICAL DEPRESSION
WEST OF THE ISLANDS LATE TONIGHT OR FRIDAY.

THIS DISTURBANCE IS EXPECTED TO BRING HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS TO THE MARIANAS THE NEXT COUPLE OF DAYS...WITH 3 TO 5
INCHES OF RAIN LIKELY AND LOCALLY HIGHER AMOUNTS POSSIBLE. DEPENDING
ON HOW THE DISTURBANCE MOVES AND DEVELOPS...ADDITIONAL HEAVY RAIN IS
POSSIBLE ON SATURDAY. THIS RAINFALL WILL LIKELY PRODUCE LOCAL
FLOODING AT TIMES...AND MAY RESULT IN MUDSLIDES.

IF YOU LIVE IN A LOW-LYING OR FLOOD-PRONE AREA...BE PREPARED FOR THE
POSSIBILITY OF FLOODING ON YOUR PROPERTY OVER THE NEXT COUPLE OF
DAYS. STRONG WINDS ARE NOT CURRENTLY EXPECTED WITH THIS
DISTURBANCE...BUT THAT COULD CHANGE IF IT DEVELOPS MORE QUICKLY THAN
EXPECTED.

STAY INFORMED ON THIS DEVELOPING WEATHER SITUATION. KEEP ABREAST OF
THE LATEST FORECASTS AND LISTEN FOR ANY FURTHER STATEMENTS OR
WARNINGS FROM THE NATIONAL WEATHER SERVICE AND YOUR LOCAL EMERGENCY
MANAGEMENT OFFICE.

M AYDLETT/ZIOBRO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 high surf. Local standard time, as filed.

Flood, Guam

When
October 10, 8:00 AM GST to 3:00 PM GST
Where
Guam County, 1.75 mi N of Dededo to 1.1 mi S of Yigo
Cause
Heavy Rain / Tropical System
Reported by
Official NWS Observations
Coordinates
13.545, 144.833

The Tropical Disturbance that would become Tropical Depression 25W passes close to Guam. There were periods of heavy rain during the day across Guam. Between|three to five inches of rain fell across the island. Some reports from across the |island:| 4.18 inches of rain was recorded at National Weather Service Office,| 3.29 inches at Apra Harbor Automated Weather Station,| 3.35 inches at Inarajan Automated Weather Station,| 5.26 inches at Merizo Automated Weather Station,| 4.35 inches at Windward Automated Weather Station, |An Urban and Small Stream Advisory was issued during the day for the rain.

High Surf, Guam

When
October 11, 9:00 AM GST to October 15, 4:00 PM GST
Where
Guam forecast zone
Property damage
$10 million
Reported by
Newspaper

Tropical Depression 25W forms 145 miles west of Guam on the morning of the 11th.|By that afternoon 25W became Tropical Storm Wipha 195 miles west of Guam.|Increased monsoon winds associated with the tropical storm was observed on Guam.|A winds gust of 35 mph was observed at the NWS office, 49 mph AT Andersen AFB, 40 mph at Saipan, and 39 mph at Rota.

The winds across the Western Pacific associated with the monsoon and Tropical|Storm Wipha generated large swells. A High Surf Warning was started on the 11th for dangerous west swell.This continued through the afternoon of the 15th.

The gusty winds continued into the 12th, with a peak wind of 37 mph at NWS Guam, 46 mph at Andersen AFB, 38 mph at Saipan, and 40 mph at Rota. The strong winds and swells generated by the monsoon surge caused damage to the 25 year old Dock D at Agat Marina in Guam. About 65 percent of the dock was destroyed by seawater surging through the marina. Several million dollars is the estimate of the damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2013Every state in 2013This day in weather historyWarnings in Guam, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480016, 480017.